Wisconsin, 2006

Tornado and Hail in Wisconsin, May 24, 2006

May 24, 2006 · NWS ARX · 7 events in 4 counties and zones

A small tornado touched down briefly near Richland Center (Richland County) producing minor damage to sheds, outbuildings and trees. Elsewhere around southwest Wisconsin, law enforcement officials and the public reported penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small tornado touched down briefly near Richland Center (Richland County) producing minor damage to sheds, outbuildings and trees. Elsewhere around southwest Wisconsin, law enforcement officials and the public reported penny to quarter size hail. In addition, wind gusts were estimated up to 65 mph near Richland Center. Near Keyesville (Richland County), winds estimated at 60 mph blew the roof off a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 12:25 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 24, 12:25 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
125 PM CDT WED MAY 24 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST WAS IN GOOD SHAPE OVERALL. PUT SOME TIME INTO THURSDAYS LOW
OVERHEAD BUT OTHERWISE TIME WAS SPENT WITH SEVERE RISK TODAY AND
ACTIVE WEATHER.

AT 18Z...A COMPLEX SURFACE WIND PATTERN WAS SEEN OVER THE FORECAST
AREA WITH WI IN SOUTHERLY FLOW...AND THE WESTERN AREA MIXING INTO
A SOUTHWEST FLOW. THE REAL FRONTAL BOUNDARY...AND COINCIDENT DRY
PUNCH VISIBLE ON GOES WATER VAPOR IMAGERY...APPEARS AS THE WEST WIND
SHIFT CLOSER TO I-35. THIS STRONG DRY REGION ON WATER VAPOR IS
MIXING DEWPOINTS DOWN INTO THE 30S AND 40S ACROSS NEB. ECHOES HAVE
BEGUN TO APPEAR N OF KONA...HOWEVER INSTABILITY IS ONLY 500J/KG OF
MLCAPE. RUC HAS A PRETTY GOOD HANDLE ON THE INSTABILITY AND CONTINUES
TO DEVELOP HIGHER VALUES OVER THE SOUTHERN FORECAST AREA AS THIS
ENTIRE AREA SHIFTS EAST INTO WI LATER THIS AFTERNOON. SHEAR PROFILES
ARE NOT IMPRESSIVE EXCEPT THE VERY SOUTH AND BELIEVE THAT WITH MOST
OF THE SHEAR IN THE 0-3KM LAYER...WE ARE STILL MAINLY GOING TO SEE
PULSE AND MULTICELLS FORMING INTO A LINE AS THE COLD POOLS COALESCE.
DEEP MIXING IS ACTUALLY DECREASING THE SHEAR SOMEWHAT AND HODOGRAPH
LENGTHS ARE SHRINKING OVER THE PAST 2 HOURS. THE 18Z DVN
HODOGRAPH APPEARS A BIT MORE SUPERCELLULAR WITH DEEP SHEAR AND
A LONGER HODOGRAPH. HOWEVER...THE BLUE RIVER PROFILE IS LESS
FAVORABLE. SO...THE HIGHER THREAT FROM A WIND SHEAR PERSPECTIVE SEEMS
FURTHER SOUTH /SWRN WI/. EXPECT THE INSTABILITY TO GROW AND TSRA TO
FORM ON THE RIVER OR EAST THIS AFTERNOON AND EXIT QUICKLY...BY LATE
AFTERNOON /6PM/.

24.12Z NAM AND GFS SOLUTIONS ARE FAIRLY CLOSE THROUGH EARLY FRIDAY
WITH NO MAJOR DIFFERENCES TO NOTE. TONIGHT THE FRONT WILL
SCOUR THE REAL INSTABILITY EAST AND THE FORECAST AREA WILL STABILIZE
MORE WITH A PERIOD OF EVENING CLEARING BEFORE DEEPER DAKOTAS LOW
MOISTURE MOVES IN. WIDESPREAD CLOUDS AND SHOWERS ARE EXPECTED
THURSDAY UNDER THE INFLUENCE OF THE TROPOSPHERIC DEEP LOW. HAVE GONE
TO A COVERAGE IN THE GRIDS OF OCNL SHRA WITH ISOLATED THUNDER. WHILE
THUNDER SHOULD NOT BE A LARGE PROBLEM...MLCAPES IN THE 200-500 J/KG
RANGE WILL STILL PRESENT A RISK OF LIGHTNING.

AS THE LOW SHIFTS EAST ACROSS WI LATE THURSDAY NIGHT...SOME MODEL
DIFFERENCES PRESENT THEMSELVES IN HOW THE CLOUDS WILL SHIFT EAST
WITH THE 24.12Z GFS BEING QUITE SLOW. WITH THURSDAYS RAINFALL
/TENTH OR TWO/ AND LINGERING DEWPOINTS IN THE 55 TO 60F RANGE WITH
WEAK SURFACE ADVECTIONS...SEEMS A STRATUS OR STRATOCUMULUS COVERAGE
ON FRIDAY MAY OCCUR. HAVE INCREASED A BIT MORE ON CLOUDS BUT STILL
KEPT ONLY AROUND 55 PERCENT IN WI DRYING WESTWARD SOME.

OTHERWISE...24.12Z GFS SOLUTION IS CONSISTENT WITH ITS PAST RUNS IN
WANTING TO PULL A WARM FRONTAL FEATURE THROUGH ON SATURDAY
AFTERNOON. WITH STABLE SURFACE CONVECTIVE INHIBITIONS OF 200-400
J/KG...THE WEATHER WOULD HAVE TO BE ELEVATED ACCAS DEVELOPMENT AND
VERY LIGHT SHOWERS/VIRGA ON THE NOSE OF 800-850MB CENTERED MOISTURE
TRANSPORT CONVERGENCE REGION SHIFTING THROUGH. WITH THIS BEING SUCH A
LOW PROBABILITY...HAVE CONTINUED THE PREVIOUS FORECAST FOR SATURDAY.

WELCOME TO SUMMER.

.LONG TERM...SUNDAY THROUGH TUESDAY

THE TRENDS IN THE EXTENDED MODELS CONTINUE TO SLOWLY MOVE THE 500 MB
RIDGE EAST THIS WEEKEND...WITH THE RIDGE AXIS SHIFTING OVER THE
EASTERN HALF OF THE U.S. BY EARLY NEXT WEEK. AT THE SFC...A COLD
FRONT WILL TRACK INTO THE REGION LATE MONDAY INTO TUESDAY...AND
SHOULD FIRE SHOWERS/STORMS ALONG AND AHEAD OF IT. GOOD INSTABILITY
IS ALREADY PROGGED AHEAD OF THIS FRONT...BUT THE BETTER WIND SHEAR
IS WELL BEHIND THE FRONT. THE FRONT COULD BRING A DECENT SHOT FOR
SOME SEVERE WEATHER...BUT MUCH DEPENDS ON THE TIMING OF THE FRONT.
THE SHORTWAVE TROUGH RESPONSIBLE FOR THE SFC FRONT WILL MOVE EAST
NORTHEAST THROUGH WHAT/S LEFT OF THE RIDGE...CHANGING THE FLOW FROM
SOUTHWEST TO MORE ZONAL. THE WARM TEMPERATURES FROM THIS WEEKEND
SHOULD THEREFORE MODERATE BACK TO THE MORE SEASONABLE LEVELS.

RIECK
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

BAUMGARDT
Hazardous weather outlook, May 24, 2:28 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT WED MAY 24 2006

IAZ010-011-029-030-MNZ079-088-095-096-WIZ017-029-032>034-041>044-
053>055-061-250300-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-
GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
328 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHWEST
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM. THE
EXPECTED TIME OF ACTIVITY WILL LAST UNTIL 4 PM FOR AREAS IN IOWA AND
MINNESOTA ALONG/WEST OF THE MISSISSIPPI RIVER...AND THROUGH 6 PM
EAST OF THE RIVER.

A COLD FRONT MOVING THROUGH HAS TRIGGERED THUNDERSTORMS THAT ARE
FORMING INTO A NORTH-SOUTH LINE FROM EAU CLAIRE...TO EAST OF LA
CROSSE TO PRAIRIE DU CHIEN WISCONSIN. THIS LINE WILL SHIFT EAST
THROUGH THE LATE AFTERNOON AND WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS. THE LINE OF STORMS IS EXPECTED TO SHIFT TO THE I-
39/51 CORRIDOR IN CENTRAL WISCONSIN BY 6 PM. THIS WILL END THE SEVERE
THUNDERSTORM THREAT.

ON EITHER SIDE OF THE LINE OF STORMS A FEW ISOLATED STORMS MAY FORM
AND BRIEFLY REACH SEVERE LIMITS. THEREFORE A SLIGHTLY LARGER REGION
AROUND THE LINE OF STORMS WILL BE THE THREAT AREA.

IN SOUTHWEST WISCONSIN THERE IS AN ADDITIONAL SMALL THREAT FOR
BRIEF TORNADO DEVELOPMENT AS WELL BUT WIND FIELDS WILL HAVE TO COME
TOGETHER JUST RIGHT FOR THAT TO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS
THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE
EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE
LEVELS.

ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER
CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WEST OF THE MISSISSIPPI RIVER WILL BE NEEDED THROUGH
5 PM AT THE LATEST. SPOTTERS WILL BE NEEDED ALONG THE LINE OF
THUNDERSTORMS...IN WISCONSIN...THROUGH 6 PM. ACTIVATE BEFORE STORMS
AFFECT YOUR COMMUNITIES.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED. PLEASE ENSURE YOUR SPOTTER GROUPS ARE PREPARED
TO REPORT PEAK WIND GUSTS OBSERVED IN THEIR COMMUNITIES THIS
AFTERNOON.

IAZ008-009-018-019-MNZ086-087-094-250300-
CHICKASAW-DODGE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
328 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WINDS WILL
GUST FROM 30 TO 35 MPH FROM THE WEST THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS
THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE
EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE
LEVELS.

ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER
CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT

The radar

The La Crosse radar (KARX), 36 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Monroe

When
May 24, 3:05 PM CST
Where
Monroe County, 5 mi SE of Sparta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.883, -90.750

Hail, Richland

When
May 24, 3:43 PM CST
Where
Richland County, 4 mi W of Richland Center
Measured
1 in hail
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
43.333, -90.467

Hail, Vernon

When
May 24, 3:55 PM CST
Where
Vernon County, 12 mi W of Hillsboro
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
43.650, -90.583

Thunderstorm Wind, Richland

When
May 24, 3:55 PM CST
Where
Richland County, 2 mi S of Richland Center
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
43.300, -90.383

Tornado, Richland

When
May 24, 3:57 PM CST to 4:03 PM CST
Where
Richland County, 2 mi S of Richland Center
Rating
F0
Path length
1 mi
Path width
15 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.300, -90.383

Thunderstorm Wind, Richland

When
May 24, 4:16 PM CST
Where
Richland County, 9 mi E of Richland Center
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS STORM SURVEY
Coordinates
43.333, -90.200

Thunderstorm Wind, Juneau

When
May 24, 4:30 PM CST
Where
Juneau County, Mauston
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -90.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502655, 5502656, 5502657, 5502659, 5502658, 5502660, 5502661.